Beware of Grapefruit and Medication.

this picture shows some sliced ruby red grapefruot

You may think grapefruit is a healthy choice for Breakfast – think again !

For younger people grapefruit is a tasty, refreshing and low calorie way to start the day. For someone elderly taking eating grapefruit or drinking grapefruit juice can affect as many as 85 prescription medications. In most cases grapefruit increases the level of the medication in the blood and can also alter the effectiveness of it which in some cases could potentially be dangerous.

Which medications are at increased risk ?

  • Cholesterol lowering statins
  • Antibiotics
  • Certain blood thinning bloods
  • Calcium channel blockers (used to treat high blood pressure)

Many pharmacists will alert someone to the fact they¬†shouldn’t eat grapefruit but it is always wise to check.

 

 

 

Caron

Award-winning blogger and former care columnist for Devon Life magazine. I am passionate about helping elderly people and people with dementia live purposeful and independent lives.
Designer of the Dementia Assistance Card and Points Of Light award recipient, Caron hopes to help carers when resources are limited and demand is ever-increasing. I am here to support you.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.